Topic 1: Introduction to anticoagulation
To safely prescribe an anticoagulation and to recognise and manage complications of it’s use:
- identify serious complications of heparin use
- know the drug interactions that may alter the patients INR
- safely prescribe warfarin and NOACs
- safely prescribe prophylactic and therapeutic low molecular and normal molecular weight heparin
- manage a patient with a high INR and APTT
- Medication charts
- Heparin charts
- Progress notes
- Anticoagulation policy online if a computer with the intranet is available.
Timing 30-40 minutes
This session will be predominantly be run as a small group, interactive discussion. Please ensure that all interns participate. To enhance the fidelity of the scenario it is important that you can ask the interns to write in the progress notes, medication charts and heparin charts provided. For example, they are required to chart warfarin and DVT prophylaxis in the medication chart, use the heparin chart to give an appropriate bolus dose and cease when required and write a plan in the progress notes.
Facilitator questions for anticoagulation scenarios
- The patient asks when she should cease her warfarin prior to surgery. What is your response?
- Would it change if she had a prosthetic heart valve? What if she was on a New Oral Anticoagulant (NOAC)? When can she restart her warfarin post surgery?
- Please chart her DVT prophylaxis and TED stockings.
- The nurse mentions that the patient is planned to have the ORIF under a spinal anaesthetic. Does that change your management?
- The Ortho reg, after being told of the CTPA finding has suggested you commence anticoagulation. Chart your choice of anticoagulation (if the interns asks, the patient weighs 90kg).
- For those that chose IV heparin when would you ask for the APTT to be checked?
- Please chart warfarin? When would you check the INR? When would you cease the heparin/enoxaparin?
- You receive a call 3 days later and the INR is 6.5. What are the causes of a supra- therapeutic INR? What common medications interact with warfarin? Write down your management plan in the progress notes.
- The nurse now informs you that the patient has just passed melaena. His BP is 80 and your fellow intern is resuscitating him and the nurse has activated the rapid response team. What would you do about the high INR now? What if the patient was on a NOAC and not warfarin?
- Please chart intravenous heparin for Mr Winter
- His APTT is >120s 6 hour later. Please adjust his dosing as appropriate. If you stop the heparin do you restart heparin from the time that the result came back or when the APTT was taken?
- 8 days later Mr Winter has developed an acutely swollen left leg. His platelet count has dropped to 30. What is going on? Outline what tests / consults you would request.
You are seeing a 72 yo female in the pre-admission clinic. Planned for a hemi -colectomy for bowel Cancer.
AF, HTN, Obesity, Interstitial lung disease, previous stroke Medn/ Warfarin 3mg daily, Enalapril 5mg daily, Lipitor 20mg note
You are admitting an 80 yo female with R inter-trochanteric NOF for ORIF tomorrow
To have been asked to review a 59 yo male 5/7 post-operative L TKR Acute onset of SOB, chest pain and tachycardia. RR 24 BP 125/70 Sa02 93 on 2L NP
You organise a CTPA which shows multiple peripheral pulmonary embolism.
Mr Winter is an 80 yo man who developed chest pain and had a troponin rise whilst admitted under the geriatric team for confusion. The cardiology registrar wants you to start heparin. He has a history of hypertension, type II diabetes and chronic renal im-pairment with a creatinine of 250. He weighs 90kg.
- An update of consensus guidelines for warfarin reversal -
Huyen A Tran, Sanjeev D Chunilal, Paul L Harper, Huy Tran, Erica M Wood and Alex S Gallus, on behalf of the Australasian Society of Thrombosis and Haemostasis Med J Aust 2013; 198 (4): 198-199. -
- SSWAHS anticoagulation policy
- Safer treatment doses for low molecular weight heparins: summary of a safety report from the National Patient Safety Agency. Lamont T, Cousins D, Rosario C. BMJ 2010;341:c5884. -